Hail, Campbell
- When
- July 9, 4:49 PM MST
- Where
- Campbell County, 12.06 mi NE of Echeta
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.560, -105.670
A long-lived supercell thunderstorm tracked across portions of northern Campbell County into Weston County, producing large hail and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A long-lived supercell thunderstorm tracked across portions of northern Campbell County into Weston County, producing large hail and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 9, 1:45 PM MST, 3 hours 4 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 245 PM MDT Fri Jul 9 2021 .DISCUSSION...(This Evening Through Friday) Issued at 155 PM MDT Fri Jul 9 2021 Upper ridge currently over the area will give way to a shortwave trough dropping southeastward out of Montana, bringing showers and thunderstorms to much of the forecast area tonight into Saturday. At the surface, a deepening region of low pressure is centered over Colorado, producing breezy northeasterly winds and weak low level upslope flow over the forecast area this afternoon. Currently, MLCAPE is highest (around 3000J/KG) along a E-W boundary in Nebraska, decreasing to around 1000-2000J/KG in southwestern South Dakota. Abundant CIN currently remains in place over the forecast area, keeping a cap on any surface based convection. May see a few storms try to develop along the convergence zone over the Black Hills during the rest of the afternoon, but the main activity will develop over northeastern Wyoming during the late afternoon and spread southeastward due to increasing ascent associated the the upper trough. Shear profiles indicate that some severe storms will be possible, with large hail and damaging wind gusts, especially as storms crossing northeastern Wyoming reach the region of strongest (60+kts) of 0-6km bulk shear and instability toward the srn and central Black Hills, extending into far southwestern SD. Convection should become elevated later this evening with strong/isolated severe storms moving east across mainly the southern half of the SD side of the forecast area. On Saturday, the upper trough will continue to move off to the east of the region. However with cyclonic flow and CAA aloft promoting instability expect some showers and thunderstorms over mainly the SD side of the forecast area, drying out by evening as breezy/gusty northerly winds bring in drier air. An upper ridge on Sunday and Monday, will bring mostly dry weather and warm temperatures, then another upper trough will move across the US/Canadian border mid-week bringing increased chances for showers and storms. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 155 PM MDT Fri Jul 9 2021 ISO/SCT TSRA are expected to develop and move over the region late afternoon and evening. Any overhead storms may bring localized IFR/LIFR conditions, along with a threat for large hail and damaging winds. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...Dye
Hazardous Weather Outlook National Weather Service Rapid City SD 531 AM MDT Fri Jul 9 2021 SDZ012-013-024>032-041>044-046-047-049-072>074-WYZ054>058-071- 101300- Butte-Northern Meade Co Plains-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 531 AM MDT Fri Jul 9 2021 /631 AM CDT Fri Jul 9 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will again be possible this afternoon and evening. Some of these storms could be severe, with very large hail and damaging winds the primary threats. The main area of concern is from northeastern WY southeastward through south central SD. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms will be possible Saturday. Severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-014-101300- Harding-Perkins-Ziebach- 531 AM MDT Fri Jul 9 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will again be possible this afternoon and evening. However, severe weather is not anticipated over far northwestern SD at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms will be possible Saturday. Severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 341 PM MDT Fri Jul 9 2021 SDZ028-092215- Central Black Hills SD- 341 PM MDT Fri Jul 9 2021 ...STRONG THUNDERSTORM OVER WEST CENTRAL PENNINGTON COUNTY... At 340 PM MDT, Doppler radar was tracking a strong thunderstorm over Mystic, or 10 miles northwest of Hill City, moving southeast at 25 mph. Pea to penny size hail will be possible with this storm. Locations impacted include... Johnson Siding, Silver City, Rochford, Mystic, Pactola Reservoir, Sheridan Lake and Deerfield Reservoir. LAT...LON 4403 10379 4414 10374 4411 10337 4391 10349 TIME...MOT...LOC 2140Z 299DEG 23KT 4407 10367 Eagan
Special Weather Statement National Weather Service Rapid City SD 410 PM MDT Fri Jul 9 2021 SDZ026-028>031-074-092245- Custer Co Plains SD-Hermosa Foot Hills SD-Pennington Co Plains SD- Central Black Hills SD-Southern Black Hills SD-Rapid City SD- 410 PM MDT Fri Jul 9 2021 ...STRONG THUNDERSTORM OVER NORTH CENTRAL CUSTER AND SOUTH CENTRAL PENNINGTON COUNTIES... At 410 PM MDT, Doppler radar was tracking a strong thunderstorm over Rockerville, or 9 miles east of Hill City, moving southeast at 40 mph. Pea to penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southwestern Rapid City, Hermosa, Keystone, Hisega, Hayward, Rockerville, Keystone Wye, Bear Country, Hart Ranch, Thompson Butte, Sheridan Lake, Black Gap, Reptile Gardens and Mount Rushmore National Memorial. LAT...LON 4393 10351 4406 10341 4393 10295 4368 10315 TIME...MOT...LOC 2210Z 301DEG 33KT 4396 10338 Eagan
Special Weather Statement National Weather Service Rapid City SD 430 PM MDT Fri Jul 9 2021 SDZ028-029-092245- Central Black Hills SD-Southern Black Hills SD- 430 PM MDT Fri Jul 9 2021 ...STRONG THUNDERSTORM OVER NORTHWESTERN CUSTER AND SOUTHWESTERN PENNINGTON COUNTIES... At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles southeast of Deerfield Reservoir, or 10 miles west of Hill City, moving east at 40 mph. Pea to nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hill City, Deerfield, Deerfield Reservoir, Crazy Horse Memorial, Bear Mountain Lookout and Medicine Mountain. LAT...LON 4388 10396 4406 10391 4406 10350 4380 10359 TIME...MOT...LOC 2229Z 276DEG 33KT 4397 10377 Eagan
Special Weather Statement National Weather Service Rapid City SD 447 PM MDT Fri Jul 9 2021 SDZ028-029-092315- Central Black Hills SD-Southern Black Hills SD- 447 PM MDT Fri Jul 9 2021 ...STRONG THUNDERSTORM OVER NORTH CENTRAL CUSTER AND SOUTHWESTERN PENNINGTON COUNTIES... At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles northwest of Bear Mountain Lookout, or 10 miles west of Hill City, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Custer, Hill City, Mount Rushmore National Memorial, Keystone Wye, Stockade Lake, Crazy Horse Memorial, Sylvan Lake, Medicine Mountain, Sheridan Lake, Bear Mountain Lookout, Mount Coolidge, Black Elk Peak, Horse Thief Lake, Palmer Gulch Resort and northwestern Custer State Park. LAT...LON 4383 10389 4398 10386 4398 10343 4372 10348 TIME...MOT...LOC 2247Z 274DEG 30KT 4392 10378 Eagan
Special Weather Statement
National Weather Service Rapid City SD
528 PM MDT Fri Jul 9 2021
SDZ027-029-030-041-074-100000-
Custer Co Plains SD-Fall River SD-Hermosa Foot Hills SD-
Southern Foot Hills SD-Southern Black Hills SD-
528 PM MDT Fri Jul 9 2021
...STRONG THUNDERSTORM OVER CENTRAL CUSTER AND NORTHEASTERN FALL
RIVER COUNTIES...
At 528 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Custer State Park, or 12 miles southeast of Custer,
moving southeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Buffalo Gap, Fairburn, Wind Cave National Park, Blue Bell, Custer
State Park, Legion Lake, Buffalo Corrals and State Game Lodge.
LAT...LON 4363 10358 4379 10344 4361 10300 4360 10300
4337 10321
TIME...MOT...LOC 2328Z 304DEG 35KT 4366 10339
EaganThe Rapid City radar (KUDX), 231 km away, was scanning. The volume nearest the first event began at 23:49 UTC.
6 hail, 3 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
The spotter estimated wind gusts at 60 mph.
Hail to baseball size broke a window on a fire truck.
The combination of golf ball sized hail and gusty winds damaged homes and vehicles in Newcastle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963538, 963540, 975007, 975008, 963574, 963735, 963577, 963736, 963585.